For those unaware coumadin/warfarin is a blood thinner to prevent blood clots. As many people will tell you it was used as a form of rat poison. The following is from wikipedia.com : The use of warfarin itself as a rat poison is now declining, because many rat populations have developed resistance to it, and poisons of considerably greater potency are now available. (For more information go to en.wikipedia.org/wiki/Warfarin ) but that's not what this is about!
In my "7 Decades" series I will be talking more about what happened to me over the 1999-2000 New Year's weekend when I had a congestive heart attack. At the same time it was found that I had Atrial Fibrillation and at that time I was prescribed warfarin and I have been taking it for 13 years. There is one what I call awful side effect and that is the easy bruising of your skin and as I got older the thinner my skin got and I would have 'black and blue' marks all over my body but mainly on my arms. If I was not careful I would bump into a door or door frame, once even getting scratched by a hibiscus bush, and I would bleed. Once you start bleeding it is as if it will never stop. The smallest scratch can take weeks to heal.
There was one time due to a mixed message that for about a week I was taking too big a dose and I landed in the hospital bleeding out of all orifices of my body which can be very frightening and was but seemed to have been fixed very easily. One thing a p[person has to be very careful of is taking in too much of Vitamin K in the forms of many green vegetables especially salads.
In any case all of the bruising can be pretty ugly but I don't try to hide it as it really doesn't bother me. This past weekend in the throes of passion (that sounds so much better than what really happened!) my friend grabbed my arm and a patch of skin came off. Though it is best to leave it exposed to air I really didn't want blood all over the place which happened to a certain extent anyway. After 2 days the flow of blood was starting to congeal and going to the theatre I would be wearing a long sleeved shirt and a jacket so it couldn't been seen. As a precaution I did put a non-stick pad and tape over the skin.
I do not recall when or where it happened. I don't remember bumping into anything but when I came back from the restroom during intermission and sat down I felt my sleeve above the wrist wet. Yes, the bandage was soaked and now my shirt sleeve was absorbing the blood and soon the inside of my jacket sleeve was getting damp. I really was afraid to applaud as I thought that would make it worse. I guess between the bandage, the shirt and the jacket sleeve it eventually stopped and I was okay until I got home. Taking the shirt and jacket off I immediately washed both with cold water, got some paper towels and pressed down on the wound and it, once again, stopped bleeding.
As I said though it doesn't bother me I will be wearing a long sleeved shirt tomorrow when we go out for lunch at the Outback I feel it might gross out other people who will see it while they are eating--and I hate wearing long sleeved shirts during the day. Oh yes, as a precaution I will put another pad over it 'just in case'.
The moral of this blog is that if you know someone who takes blood thinners be careful during the heat of passion unless you want them to curse you for a few days each time they look at a rememberance of you!
******************************************************************Hey 'kids' these are one of the things 'they' don't tell you about happening as you get older and is another reason to stop/don't start smoking and watch your food intake. It is part of the price I am paying for what I did during my youth but if truth be known (I did NOT say this!) I did have a lot of fun so what is taking a little rat poison????